Alert archive / Idaho / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Missoula, MT

July 14, 2012Lemhi County, Idaho

NWS Missoula, MT issued this flash flood watch at Jul 14, 2012, 2:42 PM MDT for Lemhi County, Idaho. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2012, 2:42 PM MDT (20:42 UTC)
Expired
Jul 14, 2012, 8:22 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WGUS65 KMSO 142042
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT SAT JUL 14 2012

IDC059-150445-
/O.NEW.KMSO.FF.A.0001.120714T2042Z-120715T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
242 PM MDT SAT JUL 14 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO... 
  INCLUDING THE FOLLOWING COUNTY...LEMHI. 

* UNTIL 11 PM MDT THIS EVENING.

* STRONG THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND
  EVENING. SOME STORMS COULD PRODUCE VERY FAST AND VERY HEAVY
  RAINFALL AMOUNTS...WITH ONE HALF INCH OR MORE FALLING IN LESS
  THAN A 30 MINUTE TIME FRAME.

* ROCK AND MUD SLIDES, AS WELL AS WASHOUTS ACROSS ROADWAYS, WILL
  BE COMMON. QUICK RISES IN SMALL STREAMS AND LOCALIZED FLOODING
  MAY ALSO RESULT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

&&

$$
1 follow-up statement
914 
WGUS65 KMSO 150222
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
822 PM MDT SAT JUL 14 2012

IDC059-150330-
/O.CAN.KMSO.FF.A.0001.000000T0000Z-120715T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
822 PM MDT SAT JUL 14 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO HAS
BEEN CANCELLED. 

THUNDERSTORM RELATED FLASH FLOOD THREATS HAVE ENDED AS
THUNDERSTORM COVERAGE HAS LESSENED. LIGHTER RAIN SHOWERS ARE
EXPECTED THROUGH THE EVENING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 8:37 AM MDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 8:37 AM MDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
837 AM MDT Sat Jul 14 2012

.UPDATE...Dried out Clearwater Mountains, Lemhi county of Idaho
through Missoula/Bitterroot valley early this morning.

&&

.DISCUSSION...A dry slot has made its way into portions north
central Idaho and west central Montana this morning. This is
bringing a reprieve in the showers and has allowed some fog to
develop in valleys that did receive rain overnight. The reprieve
is expected to be short lived as another surge of moisture is
moving up from southern Idaho and waves spinning around the upper
low currently over north central Oregon. Expect showers and
embedded thunderstorms to develop across north central Idaho and
western Montana by late morning and continue through tonight.
Again, heavy rain is likely under any cells that develop that may
cause local ponding of water in urban areas and debris/mud flows
in steeper terrain and recent burn areas.

&&

.AVIATION...A slow moving cutoff low west of the region continues
to pump moisture into the Northern Rockies. Showers will increase
this morning, and embedded thunderstorms can be expected by noon.
Northwest Montana will be hardest hit with precipitation, but all
terminals can expect to be impacted by thunderstorms and showers.
Thunderstorms are expected to be slow moving with lower ceilings,
gusty winds, and heavy rain.

&&

.PREV DISCUSSION... /ISSUED /

...Heavy showers possible with thunderstorms today...

DISCUSSION...A heavily moisture-laden air mass has moved over the
Northern Rockies...and will greatly impact the weather this
weekend. The moisture has been brought up from the south by a
nearly stationary upper low over northwest Oregon. This air mass
is very unstable and has supported thunderstorms over northwest
Montana through the night. Abundant lightning and brief heavy rain
has been the main threat from the stronger cells. An automated
sensor in Libby picked up nearly two-thirds of an inch in less
than an hour. Intense rain with the thunderstorm cores will
continue to be a primary threat through the weekend, particularly
over northwest Montana. These type of intensities could cause
ponding on roadways and in urban areas, as well as debris flows in
susceptible locations such as recently burned areas and steep
banks along roads.

The showers, along with a somewhat cooler air mass associated with
the Pacific Coast low, will also keep daytime temperatures
noticeably cooler than this past week.

A second upper low will drop along the Canadian coast Sunday,
ejecting the first low over northwest Montana. Thus, that will
continue to be the focus area for the heavy rain shower threat.

The second low will hang along the Pacific Northwest Coast
through much of the week. There doesn't look to be as much
available atmospheric moisture in the coming week, but with energy
and instability spinning off the upper low, thunderstorms will
continue in the forecast. Temperatures will warm through the week
in the southerly flow aloft ahead of the coastal system, however,
they are not expected to equal the heat of the past week.

&&

AVIATION...A slow moving cutoff low west of the region continues
to pump moisture into the Northern Rockies. Showers will increase
this morning, and embedded thunderstorms can be expected by noon.
Northwest Montana will be hardest hit with precipitation, but all
terminals can expect to be impacted by thunderstorms and showers.
Thunderstorms are expected to be slow moving with lower ceilings,
gusty winds, and heavy rain.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 14, 11:22 AM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1122 AM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     13 SSW KOOTENAI FALLS   48.26N 115.85W
07/14/2012                   LINCOLN            MT   PARK/FOREST SRVC

            FOREST SERVICE REPORTED 20 TREES DOWN BLOCKING THE
            SERVICE ROAD TO THE DORR SKEELS CAMPGROUND AT AROUND 230
            AM. TIME OF POTENTIAL DOWNBURST COULD HAVE BEEN BETWEEN
            100 AND 130 AM MDT ACCORDING TO RADAR.

&&

NOBLE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:23 PM MDTSevere Thunderstorm WarningMSOIdaho52 min
Jul 14, 3:59 PM MDTAreal Flood AdvisoryMSOLemhi49 min
Jul 14, 4:11 PM MDTAreal Flood AdvisoryMSOIdaho2 hr

Nearby

Flash Flood Watches in Idaho, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.